Tennessee, 2019

Damaging Winds in Tennessee, August 2, 2019

August 2, 2019 · NWS OHX · 3 events in 3 counties and zones

Scattered showers and thunderstorms developed during the late afternoon hours across Middle Tennessee, with a few reports of minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed during the late afternoon hours across Middle Tennessee, with a few reports of minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 2, 1:28 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 2, 1:28 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
228 PM CDT Fri Aug 2 2019

.DISCUSSION...

The current radar screen and forecast at 19Z looks a lot like it
did yesterday. Scattered to widely scattered showers and
thunderstorms mainly east of I-65. There is no mid level flow so
storms are SLOWLY drifting southwest. This means that there has
been areas of heavy rainfall...and this potential will continue
until the storms die off after sunset.

The forecast for tomorrow is basically the same as today...except
have included a chance for afternoon and evening thunderstorms
across the whole CWA.

The 500 mb high that has been centered over TX/NM will slowly be
pushed southwest by Sunday as the next upper level system swings
through the Ohio Valley on Sunday. Will carry likely pops for the
South on Sunday. This will be the day with the highest pops. The
models are thinking this system will have a little more umph and
push through TN on Monday leaving only chance pops for the
Plateau. Have no pops on Tuesday based on the NBM. It is summer
time and fronts don/t usually clear Middle TN cleanly...so there
could end up being a slight chance of pops. It looks like a weak
warm front pushes north towards the middle of next week so will
keep some diurnally based chance pops.

Temperatures will be near normal to slightly below for the
forecast period.

&&

.AVIATION...
18Z TAF DISCUSSION.

Isolated small SHRA have begun developing around the area and
expecting VCSH/VCTS at BNA/MQY/CSV this afternoon, although CKV
anticipated to remain dry. Confidence is too low on whether a
SHRA/TSRA will directly impact an airport, but if it does occur
MVFR/IFR conditions are possible. Otherwise, VFR conditions with
light and variable winds will be seen this TAF period. Patchy fog
tonight will bring MVFR visibility to CSV.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  90  71  88  69 /  20  40  30  60  20
Clarksville    68  87  69  86  67 /  10  40  20  30  10
Crossville     64  82  66  80  64 /  30  50  40  60  20
Columbia       68  89  70  86  68 /  20  40  40  70  20
Lawrenceburg   68  87  69  85  67 /  30  40  40  60  20
Waverly        69  89  70  87  68 /  10  50  50  50  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......12
AVIATION........Shamburger
Hazardous weather outlook, Aug 2, 4:00 AM CST, 12 hours before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Fri Aug 2 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-031000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Fri Aug 2 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today and this evening.
The storms will move slowly, so a few spots could have enough
rainfall to produce brief flooding. Gusty winds are also possible
with the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are expected each day through the weekend.
The storms could produce brief localized flooding. Gusty winds are
possible with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

13

In the hours before

Special weather statement, Aug 2, 2:35 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
335 PM CDT Fri Aug 2 2019

TNZ066-022100-
Cumberland TN-
335 PM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUMBERLAND COUNTY
UNTIL 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crossville, moving southeast at 5 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Crossville, Lake Tansi and Cumberland Mountain State Park.

LAT...LON 3586 8517 3596 8505 3591 8494 3578 8510
TIME...MOT...LOC 2035Z 316DEG 7KT 3587 8505

21

The radar

The Nashville radar (KOHX), 91 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maury

When
August 2, 4:00 PM CST
Where
Maury County, 0.19 mi NE of Ashwood
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.582, -87.148

Fences and small trees were blown down on Ashwood Road near Zion Academy. Time estimated based on radar.

Thunderstorm Wind, Wilson

When
August 2, 5:55 PM CST
Where
Wilson County, 4.19 mi NE of La Guardo
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.334, -86.368

Tree limbs 8 to 10 inches in diameter were snapped. Estimated wind speed around 50 mph.

Thunderstorm Wind, Davidson

When
August 2, 7:32 PM CST
Where
Davidson County, 1.17 mi W of Oglesby
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.047, -86.751

A trained spotter reported numerous large tree branches were blown down along Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853940, 853941, 853942.